Hail, Kerr
- When
- March 21, 3:23 PM CST
- Where
- Kerr County, 10.74 mi ENE of Kerrville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.100, -98.960
Isentropic upglide over a cold airmass generated sufficient lift to produce rain showers across South Central Texas. 8 of rain in a basin feeding the Pedernales River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Isentropic upglide over a cold airmass generated sufficient lift to produce rain showers across South Central Texas. A CoCoRAHS observer reported 1.8 of rain in a basin feeding the Pedernales River. This caused flash flooding along the river in Gillespie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 21, 1:46 PM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 246 PM CDT Sat Mar 21 2020 .SHORT TERM (Tonight through Sunday Night)... Area radars are showing light to moderate showers across most areas with the exception of the Hill Country and a MCS pushing to the east and away from the far southeast counties. HiRes models suggest for the light to moderate activity to expand to the north and east later on this afternoon to then affect the Hill Country and areas along the I-35 corridor including both Austin and San Antonio metro areas. There is enough upper level support for elevated thunderstorms to produce small hail and enough low level moisture to converge for heavy rain and ultimately producing localized flash flooding. The converge zone which looks to be over the Hill Country late this afternoon or early evening may see a few strong storms and numerous heavy showers before things begin to calm down close to midnight tonight. A cool and saturated low level layer calls for the formation of patchy to areas of fog across most of South Central Texas tonight through Sunday morning. Can't rule out dense fog for areas over the Hill Country and along the I-35 corridor overnight. Overnight lows are expected to range from the lower 50s over the Hill Country to mid and upper 50s elsewhere. Rain chances decrease significantly on Sunday with a slight chance for showers or an isolated thunderstorm over the far east. Highs will range from the upper 60s to mid 70s. The return of southerly flow across the area on Sunday evening brings lows back the mild upper 50s and mid 60s. && .LONG TERM (Monday through Saturday)... A calm and seasonally hot forecast is in store for the week ahead. Zonal flow is expected, with a system passing to our north across the central Plains Monday night into Tuesday. As ridging takes gold over the western Gulf of Mexico, continued southerly sfc flow and mostly clear skies will send temperatures skyrocketing. Highs will be in the upper 70s and 80s Monday, warming to the upper 80s and 90s by Wednesday and Thursday. A 100 degree reading over our southwestern zones wouldn't be completely unexpected, though at this time is not explicitly forecast. A cold front will finally provide some relief sometime Friday or Friday night, but even on Saturday highs will likely still be in the 70s and 80s. At this time, only expecting a slight chance of precip behind this front but will continue to monitor for forecast changes. && .PREV DISCUSSION... /ISSUED 107 PM CDT Sat Mar 21 2020/ AVIATION... /18Z TAFS/ Shower and thunderstorm activity continues to spread across the area from the southwest and south into the I-35 terminals and KDRT. This trend is forecast to persist through the evening hours as upper level disturbances in combination with increased low level moisture to generate new rounds of showers and thunderstorms. Most thunderstorms will be elevated with stronger storms possibly of producing small sized hail and heavy rain. MVFR/IFR cigs and vsbys are expected for the rest of the afternoon period with IFR and LIFR anticipated later tonight with great chances for dropping down to VLIFR along the I-35 sites due to dense fog overnight. Showers and storms move out of the area sites overnight/Sunday morning with some lingering activity over the far east of South Central Texas. Expect the return of MVFR conditions for the I-35 airports by 18Z Sunday and a few hours later for KDRT. Northeast winds of 8 to 12 knots expected through this evening across the area with the exception of a passing thunderstorm over any terminal. Winds become light and variable overnight and then shift to the south for most areas on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 54 73 63 80 65 / 80 - - - 0 Austin Bergstrom Intl Airport 53 74 63 81 64 / 80 10 - - 0 New Braunfels Muni Airport 53 73 63 82 63 / 80 10 - - 0 Burnet Muni Airport 51 69 60 78 63 / 80 - - - 0 Del Rio Intl Airport 55 76 59 84 63 / 40 0 0 0 0 Georgetown Muni Airport 53 71 62 79 63 / 80 - - - 0 Hondo Muni Airport 52 71 60 84 62 / 80 - 0 0 0 San Marcos Muni Airport 53 74 63 82 63 / 80 10 - - 0 La Grange - Fayette Regional 58 77 66 83 66 / 80 20 10 - 0 San Antonio Intl Airport 54 73 63 82 64 / 80 10 - - 0 Stinson Muni Airport 54 74 64 83 65 / 70 10 - - 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...17 Long-Term...KCW Decision Support...33
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 309 PM CDT Sat Mar 21 2020 TXZ171>173-183>194-202>209-217>225-228-222015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 309 PM CDT Sat Mar 21 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Showers and thunderstorms are expected through late this evening. Some storms may produce heavy rainfall. Rainfall amounts will be highest generally along and east of the I-35 corridor. Some minor flooding is possible in low-lying and normally flood-prone areas. Areas of fog are expected later tonight over most locations. Cant't rule our areas developing dense fog conditions overnight mainly across the Hill Country and along the I-35 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Austin/San Antonio TX 1053 AM CDT Sat Mar 21 2020 TXZ221-222-211630- Karnes TX-Wilson TX- 1053 AM CDT Sat Mar 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KARNES AND CENTRAL WILSON COUNTIES UNTIL 1130 AM CDT... At 1052 AM CDT, Doppler radar was tracking a strong thunderstorm over Poth, moving northeast at 20 mph. Half inch hail will be possible with this storm. Locations impacted include... Floresville, Poth, Stockdale, Kosciusko, Falls City, Pandora, Sutherland Springs, Hobson and Paweleville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2890 9803 2900 9823 2932 9814 2925 9779 TIME...MOT...LOC 1552Z 203DEG 18KT 2904 9810 KCW
Special Weather Statement National Weather Service Austin/San Antonio TX 230 PM CDT Sat Mar 21 2020 TXZ186-212000- Kerr TX- 230 PM CDT Sat Mar 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR COUNTY UNTIL 300 PM CDT... At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Kerr Wildlife Management Area, or 26 miles southeast of Junction, moving northeast at 45 mph. Half inch hail will be possible with this storm. Locations impacted include... Kerr Wildlife Management Area, I-10 Near The Kimble-Kerr County Line and The Intersection Of I-10 And Us 290. LAT...LON 3003 9953 3010 9972 3029 9964 3029 9938 TIME...MOT...LOC 1930Z 204DEG 38KT 3014 9960 KCW
Special Weather Statement
National Weather Service Austin/San Antonio TX
329 PM CDT Sat Mar 21 2020
TXZ188-212100-
Gillespie TX-
329 PM CDT Sat Mar 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILLESPIE COUNTY UNTIL
400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harper, or 13 miles northwest of Kerrville, moving northeast at 30
mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Harper, Tivydale and Doss.
LAT...LON 3033 9887 3014 9925 3021 9930 3027 9930
3050 9911 3050 9905
TIME...MOT...LOC 2028Z 227DEG 26KT 3022 9925
RUNYENSpecial Weather Statement National Weather Service Austin/San Antonio TX 403 PM CDT Sat Mar 21 2020 TXZ171-188-212130- Gillespie TX-Llano TX- 403 PM CDT Sat Mar 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILLESPIE AND SOUTHWESTERN LLANO COUNTIES UNTIL 430 PM CDT... At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Tivydale, or 10 miles northwest of Fredericksburg, moving northeast at 25 mph. Half inch hail will be possible with this storm. Locations impacted include... Eckert, Prairie Mountain, Crabapple, Willow City and Enchanted Rock State Natural Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3028 9904 3036 9911 3062 9884 3040 9866 TIME...MOT...LOC 2103Z 234DEG 23KT 3035 9902 RUNYEN
The Austin/San Antonio radar (KEWX), 100 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
At 9:26 p.m. CDT Saturday, March 21, the Gillespie County Sheriff's Office and Fredericksburg Fire EMS responded to a report of a vehicle that had been swept away by fast-moving water at the Pedernales River crossing on Alfred Petsch Road. Upon arrival, it was determined that there had been four occupants in a vehicle, ages 36, 15, 14, and 13. Three people made it out of the vehicle safely but the 14-year-old was missing. Shortly after 11 p.m. CDT, the girl was located in the water about a mile from where the vehicle was. Emergency personnel began CPR and transported her to Hill Country Memorial Hospital where she was later pronounced dead.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Gillespie | 2020-03-21 | 14 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880628, 873165.